Alert archive / Indiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 156, NWS Indianapolis, IN

October 24, 2001Henry County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Oct 24, 2001, 5:06 PM EST for Henry County, Indiana. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Oct 24, 2001, 5:06 PM EST (22:06 UTC)
Expired
Oct 24, 2001, 5:30 PM EST
In force
24 min
Issued by
NWS Indianapolis, IN
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Henry County, IN

The radar

The Indianapolis radar (KIND), 74 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 24, 5:15 PM ESTHail 1.5Wanamaker, IN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 24, 11:45 AM ESTTornado WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.1 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2001-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2001-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
912 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
297 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

826 
WUUS53 KIND 242206
SVRIND
INC065-242230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
506 PM EST WED OCT 24 2001

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN HENRY COUNTY IN EAST CENTRAL INDIANA

* UNTIL 530 PM EST

* AT 505 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM SHIRLEY TO 26 MILES SOUTHWEST OF
  SHIRLEY...OR FROM 17 MILES SOUTH OF ANDERSON TO 12 MILES NORTHWEST
  OF SHELBYVILLE...MOVING SOUTHEAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  KENNARD AT 520 PM EST
  GREENSBORO AT 525 PM EST

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL...
DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR.

A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A
BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN INDIANAPOLIS.

LAT...LON 4007 8557 3982 8559 3985 8539 4008 8531

KOCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 2:40 PM EST, 2 hours 26 minutes earlier.

Area forecast discussion, Oct 24, 2:40 PM EST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
240 PM EST WED OCT 24 2001

WITH INCOMING SQUALL INLINE AND VARIOUS EQUIPMENT PROBLEMS...AND
MODELS CLOSE...DIDNT SPEED TOO MUCH TIME TRYING TO WORK ON GUIDANCE.

AS IWX POINTED OUT...MAIN CONCERN...EXCEPT FOR THE SQUALL
LINE...THREAT OF HIGH WINDS LATE TONIGHT AND THURSDAY. ALL MODELS
HAVE GRADIENT MORE RELAXED FOR OUR AREA THAN FARTHER NORTH. SINCE
CORE OF SYSTEM ALOFT ALSO PASSING WELL TO NORTH DONT SEE NEED FOR
ADVISORY IN THIS AREA.

.IND...NONE.
KWIATKOWSKI

In the hours before

Local storm report, Oct 24, 4:26 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
426 PM EST WED OCT 24 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 PM    CAYUGA                    IN   WIND DAMAGE
10/24/01   VERMILLION                     POWER LINES AND TREES
                                          DOWN REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0405 PM    FRANKFORT                 IN   .75 INCH HAIL
10/24/01   CLINTON                        LARGE TREE AND POWER
                                          LINES DOWN REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0410 PM    3 S MIDDLEFORK            IN   .75 INCH HAIL
10/24/01   CLINTON                        REPORTED BY HAM RADIO
                                          OPERATOR.

0410 PM    56TH STREET AND GEORGETOW IN   .75 INCH HAIL
10/24/01   MARION                         REPORTED BY PUBLIC.

0413 PM    FISHERS                   IN   .88 INCH HAIL
10/24/01   HAMILTON                       REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Oct 24, 4:43 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
443 PM EST WED OCT 24 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0335 PM    CRAWFORDSVILLE            IN   .75 INCH HAIL
10/24/01   MONTGOMERY                     TREES DOWN SEMI BLOWN
                                          OFF I 74  . REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0335 PM    650 N ON NEW RICHMAN ROAD IN   WIND DAMAGE
10/24/01   MONTGOMERY                     BARN BLOWN DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0340 PM    STATE ROAD 267 1 MILE S   IN   .88 INCH HAIL
10/24/01   HENDRICKS                      REPORTED BY HAM RADIO
                                          OPERATOR.

0425 PM    CENTERTON                 IN   1 INCH HAIL
10/24/01   MORGAN                         REPORTED BY HAM RADIO
                                          OPERATOR.

0426 PM    400 W AND 300 S           IN   .75 INCH HAIL
10/24/01   HOWARD                         REPORTED BY HAM RADIO
                                          OPERATOR.
Special weather statement, Oct 24, 4:48 PM EST, 18 minutes before
INZ021-028>030-035-036-043>045-051-052-060-067-242300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
448 PM EST WED OCT 24 2001

THE TORNADO WATCH HAS BEEN CANCELLED FOR MUCH OF WEST CENTRAL
INDIANA ALONG AND WEST OF A FRANKFORT TO VINCENNES LINE.

THE TORNADO WATCH STILL REMAINS IN EFFECT EAST OF THIS LINE UNTIL 700
PM EST.

AT 445 PM EST A STRONG COLD FRONT WAS OVER WEST CENTRAL INDIANA.
STRONG THUNDERSTORMS WERE OCCURRING ALONG AND JUST AHEAD OF THE
FRONT.  HOWEVER ONCE THE COLD FRONT MOVES THROUGH...THE THREAT OF
SEVERE WEATHER WILL END.  THIS COLD FRONT WILL CONTINUE TO MOVE EAST
OVER THE REST OF CENTRAL INDIANA BY 700 PM EST.

JEH
Local storm report, Oct 24, 4:53 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
453 PM EST WED OCT 24 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0335 PM    CRAWFORDSVILLE            IN   WIND DAMAGE
10/24/01   MONTGOMERY                     BARN BLOWN DOWN ON 650
                                          N AND NEW RICHMAN ROAD.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0440 PM    5 SW BLOOMFIELD           IN   WIND DAMAGE
10/24/01   GREENE                         TREES DOWN. REPORTED BY
                                          STORM SPOTTER.

0440 PM    US 37 AND JOHNSON COUNTY  IN   1 INCH HAIL
10/24/01   MARION                         REPORTED BY HAM RADIO
                                          OPERATOR.

0442 PM    BEECH GROVE               IN   1.75 INCH HAIL
10/24/01   MARION                         NEAR  I465 AND I65
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Oct 24, 5:01 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
501 PM EST WED OCT 24 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0458 PM    GREENWOOD                 IN   1 INCH HAIL
10/24/01   JOHNSON                        REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Oct 24, 5:03 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
503 PM EST WED OCT 24 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0503 PM    DAN JONES ROAD AND 100 SO IN   .75 INCH HAIL
10/24/01   HENDRICKS                      REPORTED BY HAM RADIO
                                          OPERATOR.

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 2:38 PM ESTSevere Thunderstorm WarningINDWarren52 min
Oct 24, 2:41 PM ESTTornado WarningINDWarren49 min
Oct 24, 2:59 PM ESTSevere Thunderstorm WarningINDOwen, Putnam31 min
Oct 24, 3:09 PM ESTSevere Thunderstorm WarningINDFountain, Montgomery, Parke36 min
Oct 24, 3:09 PM ESTSevere Thunderstorm WarningINDTippecanoe36 min
Oct 24, 3:22 PM ESTSevere Thunderstorm WarningINDHendricks, Marion, Morgan23 min
Oct 24, 3:31 PM ESTSevere Thunderstorm WarningINDOwen29 min
Oct 24, 3:46 PM ESTSevere Thunderstorm WarningINDCarroll, Clinton29 min
Oct 24, 3:46 PM ESTTornado WarningINDMorgan, Owen, Putnam29 min
Oct 24, 3:52 PM ESTSevere Thunderstorm WarningINDHamilton, Marion23 min
Oct 24, 3:56 PM ESTSevere Thunderstorm WarningINDHancock, Henry34 min
Oct 24, 4:14 PM ESTSevere Thunderstorm WarningINDHamilton, Madison, Tipton31 min
Oct 24, 4:14 PM ESTSevere Thunderstorm WarningINDHoward31 min
Oct 24, 4:24 PM ESTTornado WarningINDMorgan36 min
Oct 24, 4:37 PM ESTTornado WarningINDJohnson, Marion23 min
Oct 24, 4:40 PM ESTTornado WarningINDDelaware, Madison35 min
Oct 24, 4:49 PM ESTSevere Thunderstorm WarningINDMonroe26 min
Oct 24, 4:51 PM ESTTornado WarningINDHancock, Shelby24 min
Oct 24, 5:06 PM ESTTornado WarningINDGreene, Lawrence, Monroe24 min
Oct 24, 5:13 PM ESTTornado WarningINDHancock, Marion, Shelby32 min
Oct 24, 5:31 PM ESTSevere Thunderstorm WarningINDDelaware, Henry29 min
Oct 24, 5:56 PM ESTSevere Thunderstorm WarningINDDecatur, Jennings34 min
Oct 24, 6:02 PM ESTSevere Thunderstorm WarningINDHenry, Randolph28 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.